Polysubstance use: Bad idea to mix drugs

04/09/2022
Cathy Brownfield

Late in March, another well-known musician died from drug overdose. Published reports say there were “10 psychoactive substances and medications including marijuana, opioids, tricyclic antidepressants and benzodiazepines in his system.” (Treatment Magazine)

 

The very important point to take away from this tragedy “is the co-occurring presence of opioids and benzodiazepines, an exceedingly dangerous combination that, research shows, has become increasingly common in overdose deaths.”

The National Institute on Drug Abuse advises, “In 2019, 16 percent of overdose deaths involving opioids also involved benzodiazepines,” which is a sedative for anxiety and used to treat insomnia. “Combining [the two] is unsafe because they both suppress breathing and impair cognitive function.”

More than 136 Americans die every day after overdosing on opioids, according to the NIDA.

“Since alcohol consumption is so common,” advises the drugabuse.com website, “there are more opportunities for polysubstance use or misuse. People who drink alcohol commonly use marijuana, opioids, cocaine, and other types of stimulants as well…” The site adds that about one in five American adults manage mental illness with medications that shouldn’t be used with alcohol. There is great risk of serious health issues resulting from mixing drugs.

 

Ecstasy, cocaine, methamphetamines, speed, all are stimulants. They raise the heart rate and blood pressure and mixing them can damage the brain, the liver, cause stroke or heart attack.

Fentanyl, heroin, hydrocodone, morphine and oxycodone are opioids. Opioids and benzodiazepines are depressants. Alcohol also is a depressant. Mixing depressants can damage the brain and other organs as well as resulting in overdose and death.

Polysubstance use is using two or more drugs at the same time or within a short time of each other. One might intentionally mix drugs for the reaction they are looking for. Others might have no idea that something has been mixed in – such as fentanyl. The not knowing, however, is no protection against the risks that are involved. It is NEVER a good idea to mix drugs. And mixing a stimulant and a depressant isn’t going to balance or cancel each other out. The risks are greater because there’s no way to know how the body will react, even if you have used the mix before.

Learn the signs of overdose. Knowledge is key. When someone is overdosing, call 9-1-1 immediately. Administer Naloxone if it is available. Try to keep the person awake and breathing. Turn the person on his or her side to prevent choking and stay with them until emergency assistance arrives.

Family Recovery Center provides Naloxone kits and trains how to administer the life-saving medicine for opioid overdose. Contact Tawnia Jenkins at the agency for more information.

There is a lot to take in here, trying to understand, trying to get it straight in your mind, especially if you have never had any reason to be knowledgeable about drug culture. But when an emergency happens … how will you respond to it? When it’s a stranger, how will you help? If it’s someone you know and care about, what will you do to keep them alive? Knowledge is key.

Addiction has no address, but Family Recovery Center does. For more information about the education, prevention and treatment programs for substance abuse and related behavioral issues, contact the agency at 964 N. Market St., Lisbon; phone, 330-424-1468; or email, info@familyrecovery.org. Visit the website at familyrecovery.org. FRC is funded in part by Columbiana County Mental Health and Recovery Services Board.

  Drugs  About